Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 94, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 17, 2018, 2:09 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2018, 2:09 PM MST (21:09 UTC)
- Expired
- Aug 17, 2018, 5:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 134 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 2:09 PM MST | FLASH FLOOD | 10 Sse Congress, AZ | STREAM GAUGE ON MARTINEZ CREEK SHOWED AROUND A 2 FOOT RISE FROM DRY TO 1400 CFS. |
| Aug 17, 3:30 PM MST | FLASH FLOOD | 10 Sse Congress, AZ | FLOODING REPORTED ON MATTHIE RANCH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849
WGUS55 KFGZ 172109
FFWFGZ
AZC025-180000-
/O.NEW.KFGZ.FF.W.0094.180817T2109Z-180818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
209 PM MST FRI AUG 17 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 500 PM MST
* At 205 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area including the area north of
Wickenburg. Up to two inches of rain has already fallen over the
area just upstream from Wickenburg Ranch neighborhood. Flash
flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of Yavapai
County, including Wickenburg Ranch and highways 93 and 89.
This includes the following streams and drainages...Sols Wash...
Martinez Creek...Antelope Creek...Martinez Wash...Weaver Creek and
Hassayampa River.
This includes the following highways...
State Route 89 between mile markers 258 and 262.
Highway 93 between mile markers 188 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3409 11288 3407 11273 3399 11269 3400 11274
3400 11290
$$
JJ2 follow-up statements
998
WGUS75 KFGZ 172254
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
354 PM MST FRI AUG 17 2018
AZC025-180000-
/O.CON.KFGZ.FF.W.0094.000000T0000Z-180818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
354 PM MST FRI AUG 17 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
YAVAPAI COUNTY...
At 349 PM MST, heavy rain has moved out of the area with light rain
continuing. A stream gauge on Martinez Creek showed a rise of about
2 feet around 2 pm. The gauge shows water levels have receded, but
some locations may still be experiencing high water and flooding.
This includes the following streams and drainages...Sols Wash...
Martinez Creek...Antelope Creek...Martinez Wash...Weaver Creek and
Hassayampa River.
This includes the following highways...
State Route 89 between mile markers 258 and 262.
Highway 93 between mile markers 188 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3409 11288 3407 11273 3399 11269 3400 11274
3400 11290
$$
MCT056
WGUS75 KFGZ 172351
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
451 PM MST FRI AUG 17 2018
AZC025-180000-
/O.EXP.KFGZ.FF.W.0094.000000T0000Z-180818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
451 PM MST FRI AUG 17 2018
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 500 PM
MST...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3409 11288 3407 11273 3399 11269 3400 11274
3400 11290
$$
MCTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 10:04 AM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 17, 10:04 AM MST, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1004 AM MST Fri Aug 17 2018 .SYNOPSIS...A standard monsoon weather pattern will continue across much of Arizona today, with scattered, mainly afternoon and evening thunderstorms. A drying trend will develop over the weekend, with only isolated storms expected. Moisture increases again starting Tuesday, with a return to active monsoon conditions. && .UPDATE... Have tweaked pops and QPF to come better in line with satellite and surface observations. Expecting the rabidly eroding debris clouds to clear up shortly allowing for surface heating to once again create convective columns responsible for the bulk of the thunderstorm activity today. Storm flow is expected to be light from the southwest, leading to the main threat of the day being localized flooding. && .PREV DISCUSSION /300 AM MST/...Skies are mostly cloudy once again across northern Arizona. This could todays convection start, but scattered showers and thunderstorms are expected by early afternoon. A drying flow develops over the weekend due to the ridge position shifting west. Thus only isolated afternoon storms are expected. This drying appears to be short-lived as most longer range data indicates the ridge position moving into New Mexico late Monday. This should allow deeper monsoonal moisture to move back into northern Arizona, with increasing storm coverage starting Tuesday. && .AVIATION...For the 18Z package...Expect another active day with scattered to numerous showers and thunderstorms developing today. Brief MVFR/IFR conditions will be possible in the stronger storms, otherwise VFR conditions will prevail. Winds will be generally light, except near the stronger storms, where sfc wind gusts to 40 kts are possible. Storms will decrease after 02Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect another active day as deep moisture remains across much of the central and southern portions of the district. The airmass will begin to dry out on Saturday as west through northwest flow develops. Enough moisture will remain to keep a threat of convection over the southeastern portions of the district and dewpoints will remain relatively high. Sunday through Tuesday...Mainly dry conditions are expected Sunday and Monday, with light westerly flow and a drying boundary layer. There may be enough moisture for isolated convection over the White Mountains. Moisture returns to many areas Tuesday as a more favorable circulation develops. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Suk/DL AVIATION...MAS FIRE WEATHER...DB For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:56 PM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Aug 17, 2:41 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.